Wednesday , November 22 2017
Home / For Your Practice / Prevention / Dosing Error Due to Accent Misinterpretation

Dosing Error Due to Accent Misinterpretation

When reviewing the medical record of a hospital patient prior to meeting with her for a diabetes consult, I noted that the doctor had ordered 46 units of Lantus to be given daily at bedtime. When I went in to visit with the patient, she had a very strong accent and upon asking her to tell me how much insulin she had been using at home, she replied, “I take four to six units of Lantus at night.” Alarm bells went off in my mind and I asked her to repeat that to make certain I heard her correctly.

A few minutes later, the hospitalist walked into the room and I explained what she had told me. It was obvious that with her accent, the admitting doctor had misunderstood what she had said about her home dose. The hospitalist quickly discontinued the Lantus dose ordered by the admitting doctor and entered a more appropriate dose for the patient.

Lesson Learned:

When doing medication reconciliation, health care providers must make certain that they understand exactly what the patient is saying. If necessary, information should be obtained through interpreters.

Rosalie Leman, RN, BSN, CDE